Winter Storm, Highland
- When
- February 2, 12:00 PM EST to 10:00 PM EST
- Where
- Highland forecast zone
- Reported by
- Trained Spotter
Spotter reported 5.5 snow accumulation in Monterey.
A cold front pushed through northern Virginia earlier in the day. Behind the front, an area of snow moved across the area.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front pushed through northern Virginia earlier in the day. Behind the front, an area of snow moved across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 2, 11:04 AM EST, 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1104 AM EST MON FEB 2 2009
.SYNOPSIS...
A WEAK COLD FRONT WILL CROSS THE REGION TODAY...AND MOVE INTO THE
WESTERN ATLANTIC THIS EVENING...BRINGING A CHANCE OF LIGHT
PRECIPITATION. FOR MOST OF THE AREA...THIS PRECIPITATION WILL
START AS RAIN...BUT MAY CHANGE OVER TO A LITTLE SNOW AS COLDER AIR
IS DRAWN SOUTHEASTWARD. LOW PRESSURE WILL MOVE UP THE MID
ATLANTIC COAST LATE TONIGHT THROUGH TUESDAY NIGHT. THIS SYSTEM HAS
THE POTENTIAL TO BRING ADDITIONAL WINTRY PRECIPITATION TO THE
REGION. HIGH PRESSURE WILL BUILD OVER THE AREA FOR MID TO LATE
WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
15Z SFC ANALYIS SHOWS WEAK CDFNT MOVING THROUGH THE E
PANHANDLE OF WV STRETCHING S NEAR THE SHENANDOAH VALLEY. TEMPS ARE
CURRENTLY IN THE MID TO UPPER 40S EAST OF THE MTS AND AHEAD OF THE
FRONT...MID 30S OVER THE POTOMAC HIGHLANDS AND BEHIND THE FRONT.
ISSUED A WINTER WX ADV FOR THE WESTERN ZONES AS SNOW IS ALREADY
BREAKING OUT JUST WEST OF THE CWA. 06Z GFS/09Z SREF/12Z NAM
SUPPORT ADV CRITERIA IN THE UPSLOPE REGIONS OUT WEST WITH MOST OF
THE EXPECTED 1 TO 3 INCHES OF SNOW FALLING FROM 16Z TO 00Z. TEMPS
ARE COLD ENOUGH FOR SNOW TO ACCUMULATE DESPITE YESTERDAYS HIGHS IN
THE LOW 60S.
ADJUSTED SKY GRIDS TO ACCOUNT FOR MOSTLY CLR SKIES E OF THE FRONT.
SKY COVER SHOULD GRADUALLY INCREASE THIS AFTERNOON ACROSS THE CWA
AS THE FRONT APPROACHES. CHANCES FOR RAIN SHOULD ACCOMPANY FROPA
FROM THE I-95 CORRIDOR WEST.
WILL LOOK AT SNOW CHANCES JUST E OF THE CURRENT WINTER WX ADV
AREA THIS AFTERNOON AND ADV FOR THIS EVENING MAY NEED TO BE
EXTENDED FURTHER E.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
ABV CONUNDRUM ONLY MAGNIFIES THIS EVNG. NAM/GFS BOTH TAKE AREA OF
FORCING ACRS REST OF CWFA. ALTHO QPF DIFFERS SIGNIFICANTLY...BOTH
SUGGEST ACCUM SNW...WHILE SFC TEMPS RANGE FM MID 30S-LWR 40S. DO
THINK THAT EVAP COOLING WL SEND TEMPS TO WET BULB RATHER QUICKLY...
BUT THE 15 DEG DEWPT DEPRESSION WL 1ST NEED TO BE OVERCOME. SO...
THERE/S THE LIKELIHOOD THAT PCPN FALLS AS EITHER A RASN MIX OR AS
MELTING SNW. EITHER WAY...SNW ACCUMS WUD BE GREATLY REDUCED. THUS...
DO NOT HV CONFIDENCE IN ANY HEADLINE WITH THIS PKG. THIS WUD BE 2ND
PD ANYWAY...AND HV OPTION OF 06Z/12Z GDNC TO REVIEW.
SINCE BAND OF FORCING PROCEEDS EWD ACRS REMAINDER OF CWFA...WL CARRY
LIKELY POPS W/ IT. /03Z SREF SUGGEST DAYSHIFT MAY WISH TO CONSIDER
CAT POPS ALNG I-95 CRRDR FOR ELY EVNG HRS./ WL SPREAD SNW EWD AS
WELL-- RASN TO CHO-DCA-BWI ARND 00Z...AND ACRS REST OF CWFA BTWN
03-06Z. ALL SNW STRETCHES FM SHD-JYO-APG 00Z...BLURDG-IAD-DMH BTWN
03-06Z. BEST CHC AT ADVY WUD BE WRNMOST CNTYS...SPCLY UPSLP...WHICH
WL KICK IN AFTR MIDNGT IN NW FLOW BHD DEPARTING WV. HV AN INCH OF
SNW IN GRIDS E OF APPLCHN RDGLN TO BLURDG...AS WELL AS ACRS NRN MD.
BY MIDNGT...MEAN LYR RH PUSHING E OF I-95. AS MNTND...INCRSD UPSLP
FLOW WL DVLP AT THAT TIME AS TEMPS DROP AOB FRZG ACRS ENTIRE CWFA.
WL REDUCE POPS GREATLY FOR THIS TIME FRAME...SPCLY FOR SHEN
VLY/BLURDG CNTYS.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
STRONG LOW PRESSURE WILL BE MOVING UP THE MID ATLANTIC SEABOARD ON
TUESDAY...GIVING AREAS EAST OF I-95 A GLANCING BLOW. TEMPERATURE
PROFILES LOOK COLD ENOUGH FOR PTYPE TO BE ALL SNOW AREAWIDE BY
TUESDAY MORNING. MODELS ARE IN REASONABLE AGREEMENT THAT DRY AIR AT
850 MB WILL WORK UP FROM THE SOUTHWEST DURING THE DAY TUESDAY...
REDUCING THE RISK FOR SIGNIFICANT ACCUMULATIONS FOR MUCH OF THE
CWA. AS POWERFUL UPPER JET ACCELERATES SURFACE LOW TOWARD NEW
ENGLAND...MAIN CONCERN FOR ACCUMULATING SNOWS WILL BE CONFINED TO
THE HIGHER ELEVATIONS...PARTICULARLY OVER THE WESTERN FACES SLOPES
WHERE NORTHWEST UPSLOPE FLOW WILL HELP TO SQUEEZE SEVERAL INCHES
OF SNOW OUT OF SUFFICIENT LOW LEVEL MOISTURE. AT THIS POINT...FEEL
THAT TOTAL WILL REMAIN BELOW WINTER STORM WATCH CRITERIA. AS
TYPICAL WITH COASTAL LOWS...ANY DEVIATION FROM THE PROJECTED PATH
OF THE LOW WOULD CAUSE THE FORECAST TO CHANGE.
DEEPENING UPPER TROUGH WILL SLOWLY PUSH ACROSS THE EASTERN UNITED
STATES THROUGH MID WEEK...AND THIS WILL USHER IN COLDER TEMPERATURES
AND KEEP THE RISK FOR UPSLOPE SNOWS OVER THE HIGHLANDS TUESDAY NIGHT
AND WEDNESDAY.
HIGH PRESSURE WILL SLOWLY PUSH TO OUR SOUTH BY THURSDAY...CUTTING
OFF GREAT LAKES MOISTURE AND ENDING ANY REMAINING UPSLOPE SNOW
SHOWERS. SURFACE HIGH REMAINS OVER THE SOUTHEAST US THROUGH THE
WEEKEND...GIVING A MILD AND RELATIVELY MOIST SOUTHWARD FLOW. LAST
FEW GUIDANCE SUITES SUGGEST EXTENDED PERIOD OF ABOVE NORMAL
TEMPERATURES FRIDAY THROUGH MONDAY...WITH A SPRING-LIKE STORM SYSTEM
SETTING UP OVER THE PLAINS AND COLD AIR LOCKED TO OUR NORTH. HAVE
EDGED UP TEMPERATURES A BIT THROUGH THIS PERIOD...BUT FOR NOW
STICKING WITH MEX MOS...WHICH IS UNDERCUTTING SURFACE THE TEMPS
SUGGESTED BY GEFS MEAN 850 TEMPS.
&&
.AVIATION /16Z MONDAY THROUGH FRIDAY/...
WEAK CDFNT WILL MOVE ACROSS THE TERMINALS THIS AFTERNOON WITH A
WIND SHIFT TO THE NW OVER THE NEXT FEW HRS. LIGHT RA TURNING TO
SN IS EXPECTED THIS EVENING INTO TONIGHT AT ALL TERMINALS. RASN
MAY BEGIN LATER THIS AFTERNOON AT MRB. MVFR CIGS/VIS POSSIBLE
DURING SN.
CIG/VIS RESTRICTIONS LIKELY ON TUESDAY WITH SNOW IN AND AROUND AREA
TAF SITES. STORM SYSTEM WILL PUSH OFF TO THE NORTHEAST ON TUESDAY
NIGHT...WITH HIGH PRESSURE BUILDING IN ON WEDNESDAY. VFR CONDITIONS
WILL RETURN TUESDAY NIGHT AND SHOULD CONTINUE THROUGH THE WEEK.
NORTHWEST WINDS OF 15 TO 25 MPH ARE POSSIBLE TUESDAY AND WEDNESDAY
AT AREA AIRPORTS.
&&
.MARINE...
CDFNT WILL TRACK ACROSS THE WATERS LATER THIS AFTERNOON. WINDS
AROUND 5 TO 10 KTS WITH GUSTS UP TO 15 ARE POSSIBLE TODAY. BEHIND
THE FRONT...WINDS WILL BECOME GUSTY AFTER 23Z AS CAA TAKES PLACE.
DID NOT CHANGE PREVIOUSLY ISSUED SCA.
WITH A STRONG LOW PRESSURE SYSTEM PASSING WELL EAST OF THE
WATERS...SMALL CRAFT CONDITIONS ARE LIKELY TO CONTINUE WEDNESDAY AND
POSSIBLY LINGER INTO THURSDAY AS STRONG NORTHWEST WINDS CONTINUE.
SNOW SHOWERS SHOULD MOVE NORTHEAST OF THE WATERS TUESDAY
NIGHT...WITH HIGH PRESSURE BUILDING IN WEDNESDAY AND THURSDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
MDZ501.
VA...WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
VAZ021.
WV...WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
WVZ054-501-503.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 7 PM EST
TUESDAY FOR ANZ530>537.
&&
UPDATE...JRK
PREV DISC...HTS/SBKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1051 AM EST MON FEB 2 2009 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 031000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1051 AM EST MON FEB 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE TIDAL POTOMAC RIVER AND MARYLAND PORTION OF THE CHESAPEAKE BAY TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STORM SYSTEM WILL BE MOVING UP THE MID ATLANTIC SEABOARD ON TUESDAY...PROVIDING THE POTENTIAL FOR SNOWFALL MAINLY EAST OF THE INTERSTATE 95 CORRIDOR. ACCUMULATING SNOWFALL REMAINS POSSIBLE...ESPECIALLY AROUND METRO BALTIMORE. AS TYPICAL WITH COASTAL LOWS...ANY DEVIATION FROM THE PROJECTED PATH OF THE LOW WOULD CAUSE THE FORECAST TO CHANGE. IN THE WAKE OF THIS LOW...SMALL CRAFT ADVISORIES CONTINUE THROUGH TUESDAY...AND LIKELY WILL NEED TO BE EXTENDED THROUGH THURSDAY. GALE WARNINGS WILL BE POSSIBLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-031000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 1051 AM EST MON FEB 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT A SNOW ADVISORY HAS BEEN ISSUED FOR THE WESTERN FACING SLOPES OF THE ALLEGHENY AND POTOMAC HIGHLANDS THROUGH 10 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STORM SYSTEM WILL BE MOVING UP THE MID ATLANTIC SEABOARD ON TUESDAY...PROVIDING THE POTENTIAL FOR SNOWFALL. ACCUMULATING SNOWFALL REMAINS POSSIBLE...ESPECIALLY ACROSS NORTHERN MARYLAND. AS TYPICAL WITH COASTAL LOWS...ANY DEVIATION FROM THE PROJECTED PATH OF THE LOW WOULD CAUSE THE FORECAST TO CHANGE. NUMEROUS UPSLOPE SNOW SHOWERS CONTINUE THROUGH WEDNESDAY...WHICH MAY NECESSITATE SNOW ADVISORIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. REPORTS OF SNOWFALL WOULD BE GREATLY APPRECIATED.
The national radar mosaic for the moment the first event began.
11 winter weather, 1 winter storm. Local standard time, as filed.
Spotter reported 5.5 snow accumulation in Monterey.
A report of 2 snow accumulation was received from Gore. Other reports of lesser amounts were received from various locations throughout the county.
A report of 2.8 of snow was received from Luray, with a total of 2.5 reported in Stanley. Other lesser amounts were reported across the county.
The Massanuetten Resort reported 4.0 snow accumulation. Several other reports of 3.5 inches were received from throughout the county.
A report of 4.5 of snow was reported in Swoope. Several other snow total reports of 2 to 4.5 were received from throughout the county.
A COOP Observer in Mount Weather reported 3.9 of snow. Other lesser amounts were reported from several locations throughout the county.
Reports of 3.8 snow in Bluemont and 3.3 in Round Hill in the far western part of the county. Other lesser reports were received across the remainder of the area.
Reports of 4.3 and 3.0 snow accumulation were received from Linden and Front Royal, respectively.
A report of 3 snow accumulation was received from Marshall. Other lesser amounts were reported from several locations across the county.
A COOP Observer near Charlottesville reported 2.9 snow. Another observation from the City of Charlottesville reported 2.0 accumulation.
A snow accumulation of 2.9 was reported at Hardwick Mountain, with an amount of 2 observed near Barboursville.
A report of 2.5 snow in Haymarket was received.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149841, 149840, 149844, 149846, 149836, 149837, 149842, 149847, 149838, 149835, 149843, 149845.